Illinois, 2004

Flash Flooding and Damaging Winds in Illinois, May 30, 2004

May 30, 2004 · NWS DVN · 11 events in 5 counties and zones

A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A squall line supported by a strong low level jet interacted with a stationary front in a near tropical atmosphere produced widespread heavy rain. Due to already very wet antecedent conditions, flash flooding occurred along with scattered severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 30, 3:58 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAY 30 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA.
SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE
MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA
SALLE PERU LINE.

&&

.DISCUSSION...

TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA
BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON.
MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA
DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE
POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT
OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY
ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER
WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK
SO WILL KEEP CURRENT FLOOD WATCH GOING.

MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS
THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT
SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO
PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY.
QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES
OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM
FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO
BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY
SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE
AFTERNOON HOURS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON.
IA...IAZ040>042-051>054
IL...NONE.
MO...NONE.

&&

08
Hazardous weather outlook, May 30, 4:20 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 AM CDT SUN MAY 30 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
520 AM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT
BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH
EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE
EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED
WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED
SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS
AND RIVERS AND CAUSE RENEWED FLOODING.

SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP
DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK
APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD
CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR
NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE
DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW
PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS...
ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE
PRIMARY THREAT.

IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE
FROM 3 PM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY

UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH
AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY
THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING.

ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION
LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING
ALONG AND SOUTH OF INTERSTATE 80.

08

The radar

The Quad Cities radar (KDVN), 47 km away, was scanning. The volume nearest the first event began at 12:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 heavy rain, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Mercer

When
May 30, 5:00 AM CST to 9:00 AM CST
Where
Mercer County, 2 mi WNW of Eliza
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

1665 45th Street; water deep and moving fast across the road.

Heavy Rain, Rock Island

When
May 30, 6:52 AM CST
Where
Rock Island County, Carbon Cliff
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Water running down 1st Avenue

Thunderstorm Wind, Henry

When
May 30, 7:01 AM CST to 7:04 AM CST
Where
Henry County, 3 mi N of Atkinson
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.467, -90.017

Very large branches down from a walnut tree

Heavy Rain, Henry

When
May 30, 8:00 AM CST
Where
Henry County, 1 mi SE of Kewanee
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Creek out of banks

Heavy Rain, Mercer

When
May 30, 8:05 AM CST
Where
Mercer County, 1 mi W of Joy
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Water ponded at junction of IL 17 and 100th Street

Thunderstorm Wind, Bureau

When
May 30, 8:07 AM CST to 8:11 AM CST
Where
Bureau County, 2 mi WNW of Princeton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.383, -89.500

Power lines down near the 52 mile marker on I-80

Heavy Rain, Mercer

When
May 30, 8:10 AM CST
Where
Mercer County, 1 mi SW of Preemption
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Water ponding on U.S. 67

Funnel Cloud, Bureau

When
May 30, 8:14 AM CST to 8:15 AM CST
Where
Bureau County, 1 mi N of Princeton
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Also reported by public

Flash Flood, Henry

When
May 30, 8:30 AM CST to 2:00 PM CST
Where
Henry County, 4 mi SW of Orion
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Camp creek flooded out the bridge on County Line Road with 2 feet of water

Flash Flood, Mercer

When
May 30, 8:30 AM CST to 2:00 PM CST
Where
Mercer County, 1 mi NNE of Swedona
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Camp creek flooded out the bridge on County Line Road with 2 feet of water

Flash Flood, Putnam

When
May 30, 9:45 AM CST to 12:30 PM CST
Where
Putnam County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Numerous creeks out of their banks with many roads closed in the western part of the county

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416469, 5416470, 5416471, 5416472, 5416473, 5416474, 5416475, 5416476, 5416477, 5416478, 5416479.